Mississippi, 2003Damaging Winds in Mississippi, July 18, 2003
July 18, 2003 · NWS JAN · 2 events in 2 counties and zones
2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 18, 2:00 PM CST, 30 minutes earlier.
Area forecast discussion, Jul 18, 2:00 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...COR FOR TIME ISSUED
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT FRI JUL 18 2003
MAIN FORECAST CHALLENGES REMAIN THE POPS THROUGH THE EXTENDED PERIOD.
MCS BARRELING DOWN ON THE FORECAST AT THIS TIME. BOTH THE ETA AND
AVN INDICATE THE SYSTEM WILL MOVE SOUTH ACROSS THE CWFA ALONG AND
WEST OF INTERSTATE 55. CURRENTLY...CAPES ARE ABOUT 5000 J/KG AND
LIS ARE -8 OVER THE NORTHWEST CWFA. VISIBLE IMAGERY SHOWS STORMS
ARE BEGINNING TO FIRE. WILL HAVE THE HIGHEST POPS WEST OF INTERSTATE
55 TONIGHT.
UPPER PATTERN TO STAY MUCH THE SAME THROUGH THE ENTIRE FORECAST
PERIOD WITH A TROUGH OVER THE EASTERN HALF OF THE COUNTRY AND A HIGH
OVER THE WEST. UPPER FLOW OVER THE CWFA WILL REMAIN NORTHWESTERLY
THROUGH THE ENTIRE PERIOD. HARD TO TIME SHORTWAVES WILL CONTINUE TO
MOVE SOUTH OVER THE CWFA IN THE MID LEVEL FLOW. THEY WILL CONTINUE
TO HELP FIRE CONVECTION...IN COMBINATION WITH A COUPLE OF SURFACE
FRONTAL BOUNDARIES AND THE VERY MOIST AND UNSTABLE AIRMASS IN
PLACE. STILL NOT WORDING THE CONVECTION DIURNAL IN NATURE AS THIS
TYPE OF PATTERN PRODUCES CONVECTION WELL AFTER SUNSET.
FOR TOMORROW...ANOTHER SHORTWAVE TO FOLLOW AND SHOULD TRACK RIGHT
ALONG THE SAME PATH. IN ADDITION...A FRONTAL BOUNDARY WILL BEGIN
APPROACHING THE NORTHERN PERIPHERY OF ZONES. THE SHORTWAVE SHOULD
HELP DRAG IT SOUTHWARD. THIS BOUNDARY SHOULD SET UP SHOP THROUGH THE
WEEKEND HELPING TO FOCUS CONVECTION. AVN INDICATING THAT THE FRONT SHOULD
BECOME DIFFUSE OVER THE CENTRAL CWFA BY EARLY MONDAY.
BY TUESDAY...ANOTHER FRONTAL BOUNDARY BEGINS APPROACHING THE NORTHERN
CWFA. THIS SYSTEM HAS POTENTIAL TO PRODUCE SOME STRONGER STORMS OVER
THE NORTHERN CWFA. AVN HAS A PRETTY IMPRESSIVE (FOR THIS TIME OF
YEAR) 90KT 250 MB JETMAX OVER MIDDLE TENNESSEE ON TUESDAY. THE
AVN/GFS HAS SOME SLIGHT DIFFERENCES IN THEIR SOLUTIONS WITH THIS
SYSTEM FROM YESTERDAYS RUN. THE MODELS HAVE FLATTENED THIS SYSTEM
OUT SOMEWHAT...AN HAS IT COMING IN SLIGHTLY EARLIER THAN YESTERDAY.
ALSO...IT HAS STALLED THE BOUNDARY ALONG THE COAST BY THURSDAY. WILL
NOT END UP CHANGING THE FORECAST MUCH PAST THE FIRST 24 HOUR
PERIOD...AS ONGOING FORECAST LOOKS TO HAVE THE TRENDS HANDLED VERY
WELL.
JAN BB 072/091 073/091 072 32444
BBEBB 092/072 090/069 090/067 090/068 090 43334443133
MEI BB 071/091 072/091 072 32344
BBEBB 092/072 090/069 090/067 089/068 089 43334443233
AR...NONE.
LA...NONE
MS...NONE.
LISTEMAA/32Hazardous weather outlook, Jul 18, 1:32 PM CST, 58 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
191932-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
232 PM CDT FRI JUL 18 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS
.DAY ONE...TONIGHT AND SATURDAY...
...THUNDERSTORMS...
SCATTERED SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY
AFTERNOON THROUGH SATURDAY AFTERNOON ACROSS LOCATIONS IN
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA...AND MISSISSIPPI ALONG
AND WEST OF INTERSTATE 55. ISOLATED SEVERE THUNDERSTORMS WILL BE
POSSIBLE DURING THIS SAME TIME PERIOD FOR THE REST OF EASTERN
MISSISSIPPI. THE MAIN RISK WITH STORMS WILL BE HIGH WINDS AND
HAIL.
A CONVECTIVE COMPLEX AND MID LEVEL DISTURBANCE IS FORECAST TO
PUSH SOUTH INTO THE LOWER MISSISSIPPI VALLEY LATE FRIDAY
AFTERNOON INTO FRIDAY EVENING. THUNDERSTORMS ASSOCIATED WITH
THESE FEATURES ARE EXPECTED TO BEGIN TO AFFECT LOCATIONS IN THE
DELTA REGION AND LOCATIONS IN NORTH CENTRAL MISSISSIPPI BEFORE
MIDNIGHT. THE COMBINATION OF LARGE ATMOSPHERIC INSTABILITY
PARAMETERS AND MODEST SHEAR WILL ALLOW SOME STORMS TO PRODUCE
WINDS UP TO...OR OVER...60 MPH...AS WELL AS HAIL UP TO NICKEL
SIZE. THESE STORMS SHOULD WEAKEN SOMEWHAT DURING THE EARLY
MORNING HOURS...BUT COULD STILL BE SEVERE...AS THEY MOVE SOUTH TO
THE INTERSTATE TWENTY CORRIDOR ALONG AND WEST OF THE JACKSON
METROPOLITAN AREA. THE REMNANTS OF THESE STORMS AND THE
POSSIBILITY OF ANOTHER CONVECTIVE COMPLEX WILL PROMPT MORE
POTENTIALLY SEVERE STORMS ACROSS THE WESTERN HALF OF THE AREA BY
MIDDAY SATURDAY.
OTHERWISE...ANTICIPATE ISOLATED THUNDERSTORMS TO FORM FRIDAY
AFTERNOON ACROSS EASTERN AND SOUTHERN MISSISSIPPI AND NORTHEAST
LOUISIANA. MOST OF THIS ACTIVITY WILL END DURING THE EVENING.
MORE WIDESPREAD CONVECTION SHOULD DEVELOP BY SATURDAY AFTERNOON
IN EASTERN MISSISSIPPI. DUE TO HIGH INSTABILITY AND MINOR PULSES
OF ENERGY ALOFT...THESE STORMS WILL ALSO HAVE THE POTENTIAL TO
PRODUCE HAIL AND DAMAGING WINDS.
...FLOODING...
THE COMPLEX OF THUNDERSTORMS EXPECTED TO AFFECT PORTIONS OF
NORTHEAST MISSISSIPPI...SOUTHEAST ARKANSAS...AND NORTHEAST
LOUISIANA FRIDAY EVENING AND EARLY SATURDAY MORNING COULD BRING 1
TO 2 INCHES OF RAINFALL TO LOCATIONS IN THE AREA. COMBINED WITH
LOCALLY HEAVY RAINFALL FROM THURSDAY...PRECIPITATION AMOUNTS OF
THIS MAGNITUDE WILL CREATE AREAS OF PONDING WATER...ESPECIALLY IN
LOW LYING AREAS. ADDITIONAL HEAVY RAIN COULD FALL ACROSS THESE
SAME LOCATIONS LATER ON IN THE DAY SATURDAY.
...SEASONAL THREATS...
A HOT AND HUMID AIRMASS WILL REMAIN OVER PORTIONS OF THE REGION
FOR ONE MORE AFTERNOON AS AN UPPER LEVEL HIGH PRESSURE SYSTEM
REMAINS IN CONTROL. HEAT INDICES WILL RANGE FROM 105 TO 110
DEGREES...MAINLY OVER THE MISSISSIPPI DELTA REGION FRIDAY
AFTERNOON...AS TEMPERATURES REACH THE MID TO UPPER 90S.
CONDITIONS SHOULD NOT BE QUITE AS HOT SATURDAY AFTERNOON AS
WIDESPREAD CLOUD COVER AND SCATTERED PRECIPITATION ARE EXPECTED
TO KEEP TEMPERATURES LOWER.
.DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH FRIDAY...
...DAYS TWO AND THREE...SATURDAY NIGHT THROUGH MONDAY...
TURBULENT NORTHWEST FLOW WILL CONTINUE IN THE MID AND UPPER
LEVELS OF THE ATMOSPHERE SUNDAY AND MONDAY. A WEAK FRONTAL
BOUNDARY AT THE SURFACE WILL MEANDER ACROSS THE LOWER MISSISSIPPI
BOTH DAYS. THE INFLUENCE OF THIS BOUNDARY...ALONG WITH OTHER
TRANSIENT BOUNDARIES...WILL COMBINE WITH PULSES OF ENERGY ALOFT
AND ATMOSPHERIC INSTABILITY TO PRODUCE MORE THUNDERSTORMS
THROUGHOUT THE AREA. THUNDERSTORMS WILL BE MOST NUMEROUS DURING
AFTERNOON AND EVENING HOURS AND WILL HAVE THE POTENTIAL TO
PRODUCE DAMAGING WINDS GUSTS AND SMALL HAIL.
...DAYS FOUR THROUGH SEVEN...MONDAY NIGHT THROUGH FRIDAY...
ISOLATED TO SCATTERED STRONG TO SEVERE THUNDERSTORMS WILL
CONTINUE TO BE POSSIBLE ACROSS THE ENTIRE LOWER MISSISSIPPI
VALLEY THROUGH TUESDAY AS A FAVORABLE UPPER LEVEL PATTERN IS
FORECAST TO BRING A UNUSUALLY STRONG SUMMER COLD FRONT THROUGH.
THIS FRONT...AND THE ASSOCIATED STRONG STORMS...ARE LIKELY TO
REMAIN IN THE VICINITY OF SOUTHERN MISSISSIPPI ON WEDNESDAY.
.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THROUGH TONIGHT.
FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 18, 1:35 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
235 PM CDT FRI JUL 18 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM MS WIND DAMAGE
07/17/03 ATTALA A FEW TREES DOWN IN THE
EASTERN PORTION OF ATTALA
COUNTY. REPORTED BY
WINSTON COUNTY EMA.
0515 PM MS WIND DAMAGE
07/17/03 CHOCTAW TREE AND POWERLINES DOWN
IN SOUTHERN PORTION OF
THE COUNTY.
0620 PM 3 E EDWARDS MS WIND DAMAGE
07/17/03 HINDS NUMEROUS TREES DOWN.
PUBLIC REPORT.
0700 PM DEER PARK LA 0.88 INCH HAIL
07/17/03 CONCORDIA
0700 PM MS WIND DAMAGE
07/17/03 SMITH NUMEROUS TREES DOWN
COUNTYWIDE.
0700 PM LA WIND DAMAGE
07/17/03 CATAHOULA NUMEROUS POWERLINES DOWN
COUNTYWIDE. REPORTED BY
ELECTRIC POWER
ASSOCIATION.
0715 PM VICKSBURG MS WIND DAMAGE
07/17/03 WARREN NUMEROUS TREES AND
POWERLINES DOWN WITHIN
THE CITY LIMITS AND AN
ADDITIONAL TWENTY TREES
DOWN IN THE SOUTHERN
PORTION OF THE COUNTY.
0730 PM 4 N LOUIN MS WIND DAMAGE
07/17/03 JASPER LARGE LIMBS DOWN...PUBLIC
REPORT
0750 PM 5 SW ROSE HILL MS 0.75 INCH HAIL
07/17/03 JASPER REPORTED BY PUBLIC...
JASPER COUNTY CD ALSO
REPORTED A LARGE TREE
ACROSS HIGHWAY 503 NEAR
THIS LOCATION
0815 PM COLLINS MS WIND DAMAGE
07/17/03 COVINGTON A FEW TREES DOWN NEAR
TOWN.
0850 PM BASSFIELD MS WIND DAMAGE
07/17/03 JEFFERSON DAVIS LARGE LIMBS SNAPPED OFF
TREES...REPORTED BY PDThunderstorm Wind, Rankin
- When
- July 18, 2:30 PM CST
- Where
- Rankin County, Florence
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.150, -90.133
A few trees were blown down on Cleary road. Numerous large limbs were blown down around Richland.
Thunderstorm Wind, Hinds
- When
- July 18, 3:10 PM CST
- Where
- Hinds County, 5 mi W of Clinton
- Measured
- 50 kt (58 mph) estimated sustained
- Property damage
- $2,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 32.333, -90.417
A few trees were blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Illinois, July 18, 20031 injured · $4.0 million · 70 kt wind · 10 events
- Hail and Damaging Winds in Iowa, July 18, 2003$1.3 million · 70 kt wind · 8 events
- Flash Flood and Damaging Winds in Georgia, July 18, 2003$110,000 · 52 kt wind · 3 events
- Lightning Strike in Pennsylvania, July 18, 20036 injured · 1 event
- Tropical Storm in Guam, July 18 to 19, 2003$95,000 · 1 event
- Hail in Iowa, July 18, 2003$90,000 · 3 in hail · 2 events
- Hail and Damaging Wind in North Carolina, July 18, 2003$70,000 · 55 kt wind · 3 events
- Damaging Wind in South Carolina, July 18, 2003$50,000 · 50 kt wind · 1 event
- Hail and Damaging Winds in Missouri, July 18 to 19, 2003$35,000 · 1.25 in hail · 7 events
- Hail and Damaging Winds in Arkansas, July 18 to 19, 2003$30,000 · 65 kt wind · 3 events
- Tornado in North Dakota, July 18, 2003F1 · 1 event
- Damaging Wind in Missouri, July 18, 20033 injured · 55 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366790, 5366789.